Hail, Sherman
- When
- May 10, 3:17 PM MST
- Where
- Sherman County, 2.9 mi S of Goodland
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.308, -101.726
The hail was reported near CR 62 on Highway 27.
Strong to severe slow moving thunderstorms moved northerly across Northwest Kansas. Large hail up to golf ball size was reported across Northwest Kansas, with the largest stone reported north of Winona.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Strong to severe slow moving thunderstorms moved northerly across Northwest Kansas. Large hail up to golf ball size was reported across Northwest Kansas, with the largest stone reported north of Winona. The slow moving storms produced wide spread heavy across Northwest Kansas. The prolonged rainfall caused the Smokey River in far western Logan County to flood several county roads. Flooding also occurred south of Edson in Sherman county where small streams at the headwaters of the South Fork of the Sappa or the North Fork of the Smokey flooded county roads. The most pronounced flooding occurred in Gove County where over four inches of heavy rainfall flooded Grinnell. The water in Grinnell was higher than car tires and was carrying logs through town. A motorist in Grinnell drove into a flooded roadway and had to be rescued. The flood waters then traveled down Big Creek, causing Big Creek to go out of its banks. Due to the heavy rainfall of three to seven inches occurring over the west half of Gove County along Big Creek from Grinnell to south of Grainfield, flood waters in Big Creek continue across the rest of the county, flooding county roads that crossed it. The flood waters were within five feet of the bottom of the bridge on the Gove/Trego County line the evening of the 11th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 10, 1:31 PM MST, 1 hour 46 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 231 PM MDT Wed May 10 2017 .SHORT TERM...(This afternoon through Thursday) Issued at 230 PM MDT Wed May 10 2017 Closed mid-upper low will bring periods of showers and thunderstorms to our CWA this afternoon through Thursday afternoon as it tracks from the Four Corners region (current) and across southern Kansas tonight and Thursday. Stalled front is near our southern CWA and will act as a focus for early initiation. A cold front is slowly moving into northeast Colorado, and this will move into our CWA later this evening as the main upper low begins to slide into the plains. A shortwave trough rotating around the upper low is now moving into southeast Colorado and thunderstorm activity is beginning to increase in this area. Clearing skies have allowed instability to increase and latest analysis shows axis of 2000 J/KG SB CAPE extending over our CWA and this may increase a little more before cold front moves through this evening. 0-6 km shear exceeds 50kt, but this is heavily weighted by the 600-500mb layer, and effective shear is actually much less. Low level shear is particularly unimpressive. Due to the lower effective shear values, confidence is low in more organized cells across much of our CWA (pulse type thunderstorms more likely). Frontal zone near surface low may initially behave more like a warm front this afternoon and bulge northward as shortwave approaches, and this may result in a little better low level shear and could support a few super cells. Trend still seems to support better severe threat south of Nebraska state line, and in particular south of I-70 (closer to frontal zone). We are still looking at a favorable track on the upper low for a deformation zone to track across our CWA, and strong forcing will combine with good moisture advection to produce widespread showers (embedded thunderstorms) from this evening through early Thursday afternoon (when upper low shifts east). Periods of moderate to heavy rainfall appear likely. Thunderstorms in the afternoon and evening will tend to have slow storm motions which is concerning considering recent rainfall. Other that early in the event, the rest of the precipitation may occur over a prolonged enough period of time to keep any flood threat very localized. Ponding/runoff may be more of an issue than flash flooding, and this will need to monitored. Due to the localized nature of the flood threat, the decision was made not to issue a flood watch at this time. Temperatures Thursday are going to be highly dependent on precip clearing, and there is a chance that some locations Thursday may not see low clouds clear until almost sunset. This could keep highs closer to 50 degrees (not far from morning lows). .LONG TERM...(Thursday night through Wednesday) Issued at 121 PM MDT Wed May 10 2017 The first half of the long term period (Thursday night through Sunday) will start off dry with a ridge over the region. Then the second half of the period (Monday through Wednesday) will have the potential for returned precipitation chances over portions of the region. After the ridge begins to move east, southwest flow will start to move into the area on Sunday due to a strong trough in the western CONUS. As the trough slowly moves east there will be embedded shortwave troughs that move over the region each day. These could create chances for precipitation over the CWA, but current guidance does not show a very strong signal for wide spread precipitation chances or severe storms. The beginning of next week will need to be monitored. Temperatures during the period will be in the 70s on Friday, then an increase into the 80s through the remainder of the period. Sunday could see some low 90s over the eastern portions of the region. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1150 AM MDT Wed May 10 2017 IFR stratus is in the process of lifting at KMCK, and VFR should returning by mid afternoon. I can't rule out MVFR cigs at KGLD and KMCK this afternoon, but all indications are VFR conditions should prevail until moisture increases with widespread showers this evening. Stronger thunderstorms are possible at KGLD this afternoon and heavy rainfall will also be possible tonight through midday Thursday. Trend is towards heavier shower activity, lower cigs, and lower vis to remain south of MCK tonight and Thursday morning. IFR conditions are likely at KGLD late tonight and Thursday morning, and LIFR cigs can't be ruled out. LIFR may not be a prevailing condition, so I left mention out for now. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...CLT AVIATION...DR
Hazardous Weather Outlook National Weather Service Goodland KS 1128 AM MDT Wed May 10 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111730- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1128 AM MDT Wed May 10 2017 /1228 PM CDT Wed May 10 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON THROUGH THURSDAY AFTERNOON... Thunderstorms will develop this afternoon with showers and thunderstorms increasing in coverage through the early evening. Widespread rain showers and isolated thunderstorms are then expected later this evening through tonight. Severe thunderstorms will be possible this afternoon and early this evening mainly along and south of Interstate 70. Large hail and damaging winds will be the main threat. Tornadoes will be possible south of Highway 40. After the strongest storms end early this evening, moderate to heavy rainfall is expected across the region this evening through midday Thursday. This could lead to local flash flooding, ponding of water, and rises on areas of rivers and creeks. .DAYS TWO THROUGH SEVEN...THURSDAY EVENING THROUGH WEDNESDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 1 PM MDT (2 PM CDT) through 7 PM MDT (8 PM CDT).
Special Weather Statement National Weather Service Goodland KS 310 PM MDT WED MAY 10 2017 COZ092-102200- Cheyenne County CO- 310 PM MDT WED MAY 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 400 PM MDT... At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Kit Carson, or 17 miles southwest of Cheyenne Wells. This storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cheyenne Wells, Kit Carson and Firstview. This includes Highway 385 between mile markers 147 and 154. LAT...LON 3900 10249 3881 10228 3861 10265 3870 10291 TIME...MOT...LOC 2109Z 138DEG 4KT 3870 10263 Lockhart
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
330 PM MDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM FUNNEL CLOUD 5 SE GOODLAND 39.30N 101.64W
05/10/2017 SHERMAN KS NWS EMPLOYEE
FUNNEL CLOUD SOUTH OF GOODLAND VISIBILE FROM NWS OFFICE.
LOCATION ESTIMATED.
&&
DRPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
331 PM MDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM FUNNEL CLOUD 5 SE GOODLAND 39.30N 101.64W
05/10/2017 SHERMAN KS NWS EMPLOYEE
FUNNEL CLOUD SOUTH OF GOODLAND VISIBLE FROM NWS OFFICE.
LOCATION ESTIMATED.
&&
DRSpecial Weather Statement
National Weather Service Goodland KS
336 PM MDT WED MAY 10 2017
KSZ013-102215-
Sherman KS-
336 PM MDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERMAN COUNTY UNTIL 415
PM MDT...
At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Goodland, moving northwest at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Goodland and Ruleton.
This includes Interstate 70 in Kansas between mile markers 7 and 26.
LAT...LON 3924 10202 3956 10169 3946 10141 3913 10177
3913 10185
TIME...MOT...LOC 2135Z 125DEG 9KT 3929 10172
LockhartPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
339 PM MDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 4 N GOODLAND 39.41N 101.71W
05/10/2017 M0.25 INCH SHERMAN KS NWS EMPLOYEE
&&
JNSpecial Weather Statement National Weather Service Goodland KS 346 PM MDT WED MAY 10 2017 COZ091-092-102230- Kit Carson County CO-Cheyenne County CO- 346 PM MDT WED MAY 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE AND SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 430 PM MDT... At 345 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles northeast of Cheyenne Wells, moving northwest at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cheyenne Wells and Firstview. This includes Highway 385 between mile markers 144 and 172. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3895 10206 3863 10247 3879 10275 3923 10206 TIME...MOT...LOC 2145Z 125DEG 9KT 3892 10222 Lockhart
The Goodland radar (KGLD), 7 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
10 hail, 9 flood, 8 flash flood. Local standard time, as filed.
The hail was reported near CR 62 on Highway 27.
The hail lasted 15-20 minutes, covering the yard and damaged an awning.
A car and a semi have both slid off I-70 between mile markers 83 and 85 due to nickel and pea size hail covering the road. No injuries were reported.
Water rose above the wheels of cars and floated logs down the streets. A motorist drove into a flooded roadway and ended up in a street drainage. The person was safely removed from their car. No reports of property damage were given. Total rainfall in Grinnell was 4.11 inches.
The hail size started out at quarter size then increased to ping-pong ball size toward the end.
A mix of rain and hail continued through 3 AM CDT. No hail size was given past the time of this report.
Three to five inches fell near the intersection of CR 260 and Highway 25, with the higher amounts upstream from this location. Flooding from the heavy rainfall ran over CR 260 just north of this intersection.
Three to seven inches of rain fell just northwest of the Highway 40/CR 400 intersection, with the higher amounts uphill just across the county line. The flood waters from the heavy rainfall were over Highway 40 a half mile west of this intersection.
After Big Creek flooded Grinnell the flood waters continued down the creek channel through the rest of the county, flooding county roads that crossed the creek. Total rainfall along Big Creek from Grinnell to Highway 23 south of Grainfield was 5-10 inches. The runoff from this heavy rainfall further added to the water running down Big Creek.
Three to four inches of heavy rain fell causing flood waters to run over CR 380 a half mile south of Highway 40.
Between three and five inches of rain fell causing one of the streams at the headwaters of the South Fork of the Sappa to flood CR 30 about a third of a mile south of the CR 59/30 intersection.
Three to four inches of rain fell causing a stream at the headwaters of the North Fork of the Smokey River to flood CR 27 1.5 S of the CR 57/27 intersection.
Three to five inches of rain fell causing a stream to flood CR 26 1.5 S of the CR 61/26 intersection. This stream is at the headwaters of the South Fork of the Sappa.
Flood waters continued running over Highway 40 after the rainfall ended.
Between three and five inches of rain fell causing one of the streams at the headwaters of the South Fork of the Sappa to flood CR 30 about a third of a mile south of the CR 59/30 intersection.
Three to five inches of rain fell causing a stream to flood CR 26 1.5 S of the CR 61/26 intersection. This stream is at the headwaters of the South Fork of the Sappa.
Once the heavy rain ended the amount of water in Big Creek gradually dwindled from west to east.
The flood waters in Big Creek from west of Highway 23 continued east through the rest of the county, flooding county roads that crossed Big Creek. At 1:40 PM CST 8-10 inches of water 200-300 ft. across was reported over Castle Rock Road a quarter mile north of the CR W/Castle Rock intersection.
Water was running over the bridge on CR 30 a mile north of Oakley.
Driveway from CR 100 running across the Smokey was flooded preventing residents from going to town.
The Smokey River was out of its banks and had water over CR 110 that ran across the river.
The Smokey River was out of its banks and had water over CR 130 which ran across the river.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693986, 693987, 693989, 693992, 693993, 693994, 693995, 693997, 694004, 693999, 694001, 697388, 697389, 697384, 697392, 697368, 697381, 697382, 697391, 697369, 697383, 697386, 697387, 697357, 697364, 697365, 697366.